Purpose: To determine if an association could be established for leukopenia and administration of beta-lactam antibiotic therapy in patients with hepatic dysfunction. If such an association could be found, to determine the incidence, timing, and risk factors for beta-lactam antibiotic-induced leukopenia.
Patients and methods: Patients with hepatic dysfunction, i.e., liver transplant recipients as well as patients with end-stage liver disease awaiting liver transplantation, seen at our institution between October 1989 and October 1991, who received 7 or more days of antibiotics, were studied in a prospective observational fashion. Complete blood count was determined at baseline and followed until the completion of the antibiotic course or until the resolution of leukopenia in leukopenic patients.
Results: Leukopenia occurred after a mean of 6 days with 23% of the beta-lactam antibiotic courses as compared with 0% with the non-beta-lactam antibiotic courses (p = 0.046). Development of leukopenia correlated with the severity of liver disease. Patients developing leukopenia had worse synthetic hepatic function as evidenced by a lower serum albumin level (p < 0.01), a lower serum cholesterol level (p < 0.05), and a higher prothrombin time (p < 0.01) as compared with the patients without leukopenia. Leukopenic patients had a lower baseline white blood cell count (p < 0.051) and a lower baseline platelet count (p < 0.01) indicative of a greater degree of hypersplenism. Leukopenic patients received a higher mean daily dosage of cephalosporins as compared with nonleukopenic patients.
Conclusion: beta-Lactam antibiotics when administered in usually recommended dosages can induce leukopenia in patients with hepatic dysfunction. The probable mechanism is impaired hepatic metabolism of the beta-lactam antibiotics resulting in bone marrow suppression of white cell precursors from excessive antibiotic concentrations. The more severe the hepatic dysfunction, the greater the risk. We propose a reduction in dosages of beta-lactam antibiotics when used in patients with hepatic dysfunction. Finally, we raise the possibility that this adverse drug effect is more common than currently recognized by physicians.